MAUDE Adverse Event Report: EDWARDS LIFESCIENCES OPTISITE ARTERIAL CANNULA

EDWARDS LIFESCIENCES OPTISITE ARTERIAL CANNULA
Model Number OPTI18
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Kinking implies a focal, reversible narrowing of the lumen which may have many root causes.Significant kinks will be identified prior to use, at which time the cannula can be exchanged for another.Smaller kinks that occur during the procedure may be due to anatomic anomalies and not the device.The kinking may result in a cannula exchange that disrupts cardiopulmonary bypass.The device was not returned for evaluation, as the device request is ongoing.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.
 
Event or Problem Description
It was reported that an arterial cannula got kinked during procedure.Another cannula was used.There was no patient injury.As reported, nothing unusual happened during cannulation process.The cannula was secured, which puts it at somewhat of a bend.The surgical team went on bypass and noticed high line pressures.Cannula was checked and kinking was observed where the main cannula tubing meets the thicker tubing.The surgeon was not able to pinch cannula to relieve the kinking.A new device had to be used.It was believed that for some reason, the cannula is not as robust at that point as it used to be, and it is kinked when it is secured in a curved fashion.The surgeon is extremely skilled and has been doing surgery for 25 years.His technique is identical every time.He has used this same cannula for at least 7 years with no issues before.
 
Additional Manufacturer Narrative
H3: product evaluation.Customer complaint of kinked optisite cannula was confirmed.As received, cannula was observed to have two kinks along the cannula body approximately 3.8" and 6" from the distal end.No other visual damage, contamination, or other abnormalities were found to the cannula.
 
Additional Manufacturer Narrative
The root cause of this event cannot be conclusively determined.However, it is likely that procedural factors/customer handling contributed to the event.The device history record (dhr) was reviewed and showed that this device met all manufacturing and sterilization specifications for product release prior to distribution.No issues were identified that would have impacted this event.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
OPTISITE ARTERIAL CANNULA
Common Device Name
ARTERIAL CANNULA
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
reginald santos
one edwards way
mailstop anton 6.1
irvine, CA 92614
9492502731
MDR Report Key13668726
Report Number2015691-2022-04259
Device Sequence Number11985447
Product Code DQR
UDI-Device Identifier00690103180565
UDI-Public(01)00690103180565(17)240323(11)2103242163648641
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K073559
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/23/2024
Device Model NumberOPTI18
Device Catalogue NumberOPTI18
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2022
Supplement Date Received by Manufacturer04/08/2022
05/10/2022
Initial Report FDA Received Date03/04/2022
Supplement Report FDA Received Date05/04/2022
05/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient SexUnknown